Just asking those of you who are menopausal, did you notice migraines getting worse during the pre menopausal stage? I hadnt had a period in about 4 months (I am 47 years old and this has happened a couple of times where I go a few months between) and Sunday I broke out in a rash of fever blisters on my lip and then started bleeding Monday with a vengeance! I feel like my uterus is trying to turn itself inside out, then early this morning, I woke up with a terrible migraine. I checked my blood pressure and it was 120/72 but I took an extra Atenolol anyway because that generally helps make the pounding go away. Now I just have that having "just been hit by a Mac truck" feeling and although the pain is a dull roar, I can still feel it lurking there, waiting to spring again. I used to get migraines 2-3 times a month when I was on birth control pills, before and after my kids were born. After Nathan, my youngest, I had my tubes tied (plus a few years after that I started the beta blocker for high blood pressure) and I felt a lot better and only got migraines maybe once or twice a year up until say, the last six months to a year ago and I'm starting to get them again. They feel a bit different from the old migraines though. They feel more like high blood pressure headaches but when I check, my pressure is normal. I usually get them in the morning and they feel like my head is going to explode but they are NOT sinus, I know what sinus headaches are like and it is not sinus. These are blinding, throbbing, sensitive to light and smells, I get sweaty and dont want anyone, not even my poor dog who is upset trying to see what's with mama, to touch me or talk to me, it hurts that much. Pain meds dont touch it, in fact, I usually throw them up so I dont want to waste precious meds when I am just going to hurl them back up. Taking an Atenolol and a compazine seems to dull the pain back enough to function but I still feel the pain lurking until I can sleep it off that night. I just wonder, since my past migraines were worst when I was taking the Pill, if these headaches have to do with change of life hormone fluctuations? Any opinions? Suggestions?
Oh, DZ! I'm so sorry you feel so poorly. Migraines are the worst! But yes, I think the hormonal changes definitely affect migraine frequency and intensity. I had a total hysterectomy at 38 and it threw me straight into menopause. I had 2-3 migraines a week. Before that, I got a migraine 3-4 times a year. After a few years, I was put on Estratest and the migraines slowed down. Then, when I was diagnosed with cancer, my oncologist took me off of the Estratest. I don't honestly know if the migraines worsened then because I was on so much morphine and in so much pain with the cancer that I don't remember. Now, I get 6-8 migraines a year because I'm through menopause. It wouldn't hurt to ask your doctor to check your hormone levels. Feel better, DZ.
DZ, this is just horrible!! There has to be something they can do!! I can't help you as I have had one migraine in my whole life and it was due to a bad med. I am just so sorry. My baby sister suffers from chronic migraines and no one can know how horrific this is unless one has them also. When she is in a cycle, and yes it is attributed to hormones, she just wants to die and hurts herself in the worst times. She is stable now and for the last couple of years, but lives in fear of another cycle starting.
She drinks tea made from Flax seed, she makes it herself, nothing packaged. She stays away from any strong perfume or flowery scents, she thought that scented roses might be a trigger. Whether or not it is true, doesn't really matter, it helps her. She doesn't watch TV when she has even an inkling one may be starting. It may be just nonsense medically, but it sure makes her calmer and feeling more in control.
Again, I only had one in my life and now I cant even casually say something about having a migraine as one might say about a bad headache, there is no comparison.
My prayers to you for a resolution or extremely fast time to post-menopause.
I cannot offer you advice on the menopausal aspect of your question but I am sure many of the DC family can. My suggestion regards your Atenolol (sort of). Metoprolol works well for preventing migraines. It is not the only beta-blocker that does this; but it is the one that seems to be the ‘go to drug’ in the UK. However if you develop a migraine whilst on this drug it will not help with that! I know it’s a big decision to change from any medication especially if on the whole it is working for you, but I just thought that I would mention it.
Take care. Something tells me that you will get a number of responses to your question :o)
Poor DZ... I totally understand. I have daily migraines! I'm on lots of preventative medications. But I do know for a fact that hormones can cause migraines. Pain medications can cause rebound migraines, so they aren't recommended. You need to go to your OB, especially for the other symptoms you have, and see what she recommends. Then, if she can't solve the problem, then go to a neurologist. Try to find one that specializes in migraines.Good Luck!!!
PS. Where do you live?
I know how you feel. My migraines started when I was 20 and they were a doozy! I would be so bad had to go in a dark room with no light and noise and would vomit too, that was a relief when I did get sick actually. Then I noticed with premenopause they would come and go a lot. Now I'm menopausal and it depends on the hormone at that time. They were great this summer when there was no stress involved just menopause but as I added stress and change of schedule they come back here and there again. I have been prescribe stuff in the past but the side effects are worse then the migraine so I just take one extra strength Tylenol and one Ibuprophen. That helps me the best!
Good luck and take care dzoo!
Yes, migraines can definitely be hormonal. I used to get them almost every month, I believe it was right before my period--don't remember exactly when, but it was definitely tied to my periods. Now I'm to put on my estrogen patch 2 times a week. If I was hours late past the exactly 3.5 days point, I can get terrible migraines. (Now I have an alarm on my cell phone to remind me.)
As far as treating your migraines, you didn't say how often they occur. If it's no more than 2 days a week, then you could take pain medications such as Fioricet or Maxalt. If it is more than that, then you need to take the daily preventative migraine medication pills. This is because pain pills taken more than 2 or 3 days a week, you do risk vicious rebound migraines.
And your migraines are definitely NOT from your sinuses. I had a sinus infection, but my pulmonologist, 2 neurologists and the second ENT doctor that I saw, all said that a terrible migraine could not possibly be from a sinus infection. The first ENT doctor tried to sell me sinus surgery to treat my migraines--was he an ignoramus or a shyster.
DZ... hi again. I get migraines every day... they vary in strength. On a scale of 1-5, I get 3's every day. When it gets bad, they are 4-5, I give myself a shot of DHE... which works really well. Plus, I'm on daily preventatives. Also, I have meds I take when I get one. Go to your OB and see what s/he can suggest since it sounds hormonal. If the OB can't help you, go see a Neurologist that specializes in Migraines. Onee easy treatment includes drinking caffeine.
Snoop - Lisa
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Mar 2010 • 3 answers
Posted 11 Oct 2010 • 1 answer
Posted 8 Jul 2012 • 1 answer
Posted 31 Aug 2013 • 2 answers
Posted 1 Jun 2016 • 0 answers